Indiana, 2017

Hail and Damaging Winds in Indiana, August 1, 2017

August 1, 2017 · NWS IND · 6 events in 3 counties and zones

A band of scattered thunderstorms from northwest Indianapolis through Greensburg moved northeast through portions of central Indiana during the afternoon hours of August the 1st. Along with a few severe wind and hail reports, three workers were struck by lightning and injured at Park Tudor High School in Indianapolis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A band of scattered thunderstorms from northwest Indianapolis through Greensburg moved northeast through portions of central Indiana during the afternoon hours of August the 1st. Along with a few severe wind and hail reports, three workers were struck by lightning and injured at Park Tudor High School in Indianapolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 1, 1:31 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 1, 1:31 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
231 PM EDT Tue Aug 1 2017

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 238 AM EDT Tue Aug 1 2017

Scattered thunderstorms will develop in warm and increasingly humid
air across central Indiana today and Wednesday. A cold front will
bring better chances for thunderstorms Thursday and Thursday night.
An upper level system could bring more rain chances for the second
half of the weekend into early next week. Near normal temperatures
will give way to below normal readings late this week into early
next week.

&&

.NEAR TERM.../Rest of Today/
Issued at 1010 AM EDT Tue Aug 1 2017

Going forecast appears on track for development of isolated to
widely scattered showers and thunderstorms this afternoon. Previous
discussion follows...

An upper trough will settle in across the area today. Water vapor
satellite shows a vort max moving into northern Illinois early this
morning. Weak high pressure will be in the vicinity at the surface.

With the upper trough across the area today, feel there will be some
thunderstorm development when instability increases this afternoon.
The vort max moving in from Illinois may increase coverage across
northern sections of the area. However, the weak high pressure will
be working to lower the coverage of convection.

With the high in the area, feel that the model blend is overdoing
coverage of storms. Will go with slight chance PoPs across the
southwest 2/3 of the area, with chance PoPs across the northeast
1/3 (where the vort max might produce additional forcing).

For temperatures, went above the model blend based on recent
performance and the fact that the blend is overdoing coverage of
rain.

Confidence is high that there will be some thunderstorm development
but medium in terms of coverage.

&&

.SHORT TERM.../Tonight through Thursday night/
Issued at 238 AM EDT Tue Aug 1 2017

Models are close enough that the model blend initialization
was accepted for most items.

The broad upper trough will remain across the area through
Wednesday. With no decent forcing expected, feel convection will
continue with a mainly diurnal influence. This means diminishing
during the evening and peaking in the afternoon. Will keep PoPs in
chance category or lower.

On Thursday a stronger upper trough and a surface cold front will
approach the area. Will go chance PoPs as the main forcing remains
west of the area during the day.

Forcing looks good enough for likely PoPs Thursday night as the cold
front and upper trough move in along with an upper jet.

The model blend looks good for temperatures given expected
conditions.

Confidence is medium during the short term as timing of the best
chances for rain could still shift some.

&&

.LONG TERM /Friday Night through Tuesday/...
Issued at 231 PM EDT Tue Aug 1 2017

Cool and dry weather initially in the wake of the frontal passage
for the weekend under the influence of a broad upper trough will
transition back to an active and unsettled pattern.

An unusually strong upper low for this time of year will dive into
the Great Lakes by Friday night...serving to amplify and
strengthen the upper trough over much of the eastern part of the
country. With high pressure at the surface...dry weather with
pleasant temperatures will continue Saturday as highs remain in
the 70s. The high will drift off to the east Sunday with return
flow developing ahead of a sharp upper wave poised to drop into
the region for Sunday night and Monday. A frontal boundary will
accompany this feature with chances for showers and storms
increasing through the period as a result.

Current trends in the long term guidance suggestive of the
frontal boundary moving far enough south of central Indiana to
allow for largely dry weather for Tuesday before the frontal
boundary returns north into the Ohio Valley just beyond the 7 day
for midweek...with potential fro rain and thunderstorms resuming.
Highs in the upper 70s and lower 80s will be common through early
next week. The hot weather that often is a staple during the first
half of August are nowhere to be found on the horizon at this
time either as trends support continued influence of troughing
aloft east of the Mississippi River through late next week.

&&

.AVIATION /Discussion for 011800z TAF issuance/...

Issued at 114 PM EDT Tue Aug 1 2017

Scattered convection is developing cross central Illinois and
northern Indiana, but much of central Indiana remains storm free
as of 1 pm EDT. Based on more stability from high pressure to the
south and east, will leave any thunder mention out of KIND and
KBMG as coverage, if any, near those locations should be isolated
at worst this afternoon and early evening. Some storms are within
20 miles of KHUF at this time, so will include a VCTS there
starting in around an hour or so, and will follow a similar plan
for KLAF. This convection is diurnal and should dissipate this
evening so will drop any mention around 23-1z. If any of the sites
do get rain, they have a better chance at developing overnight
fog. At this time KLAF appears to have the highest chances for
fog based on guidance and soundings, but KHUF and KBMG could have
chances as well, mainly between 9 and 13z.

Tomorrow afternoon looking at more chances for scattered showers
and thunderstorms, but too low confidence in location and timing
to include in the extended portion of the KIND TAF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50/CP
SHORT TERM...50
LONG TERM....Ryan
AVIATION...CP
Hazardous weather outlook, Aug 1, 3:48 AM EST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
448 AM EDT Tue Aug 1 2017

INZ021-028>031-035>049-051>057-060>065-067>072-020900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
448 AM EDT Tue Aug 1 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Isolated thunderstorms.

Hazards: Gusty winds, small hail, brief downpours, and frequent
lightning.

Timing: This afternoon and evening.

Discussion: Isolated showers and thunderstorms will be possible this
afternoon and evening as the environment destabilizes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Scattered showers and thunderstorms will move into the
region Wednesday through Friday morning and then again on Sunday and
Monday. Some of the storms could become severe at times on
Thursday/Thursday night with damaging winds, large hail, heavy
downpours, and frequent lightning.

Discussion: A cold front will be moving into the region Wednesday and
Thursday increasing the chances for scattered showers and
thunderstorms. The front is expected at this time to move east and
south of the area Friday allowing high pressure to move in for most
of the weekend. An upper wave could bring additional showers and
thunderstorms on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday/Thursday night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 17 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Marion

When
August 1, 2:15 PM EST to 2:17 PM EST
Where
Marion County, 1.84 mi S of New Augusta
Measured
0.88 in hail
Reported by
Public
Coordinates
39.853, -86.232

Lightning, Marion

When
August 1, 2:40 PM EST
Where
Marion County, 0.39 mi NNE of Meridian Hills
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.885, -86.147

The IndyStar newspaper reported that a lightning strike at Park Tudor High School injured three workers who sought shelter under a tree, shocking one into cardiac arrest, the Indianapolis Fire Department says.

A Park Tudor Police Officer shocked the victim in cardiac arrest with a defibrillator once, and then began CPR on the worker until firefighters and medics arrived about 3:50 p.m. The man was shocked twice more before he regained a pulse and was resuscitated within 12 minutes.

The worker was taken to St. Vincent Hospital, where he was awake and talking to doctors. The other two workers were transported to St. Vincent with minor injuries. The three were paving the north corner of the parking lot when a storm appeared, and they sought shelter under a tree. Lightning struck nearby, knocking all three men off their feet.

Initially, the man who suffered cardiac arrest was believed to be killed.

Hail, Marion

When
August 1, 2:43 PM EST to 2:48 PM EST
Where
Marion County, 1.48 mi NNW of Williams Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
39.920, -86.160

Hail started as pea to nickel size then diminished to pea size over a five to ten minute period. The hail was accompanied by very heavy rain.

Hail, Hamilton

When
August 1, 2:50 PM EST to 2:52 PM EST
Where
Hamilton County, 1.5 mi W of College Meadows
Measured
1 in hail
Reported by
Public
Coordinates
39.927, -86.158

Slightly larger than quarter-size hail was observed at 96th Street and Meridian Street.

Thunderstorm Wind, Rush

When
August 1, 3:00 PM EST
Where
Rush County, 1.78 mi NNE of Milroy
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
39.525, -85.460

Several trees and utility lines were down around County Road 600 South and State Road 3 in Southern Rush County due to damaging thunderstorm wind gusts. This report was relayed by the county emergency manager.

Thunderstorm Wind, Hamilton

When
August 1, 3:10 PM EST
Where
Hamilton County, 0.53 mi W of College Meadows
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
39.930, -86.140

Tree limbs, of unknown size, were downed in this location due to damaging thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718385, 720918, 718386, 718387, 718388, 718391.